Alert archive / Maine / Special Weather Statements in 2012

Special Weather Statement, NWS Gray, ME

July 23, 2012Somerset County, Maine

NWS Gray, ME issued this special weather statement at Jul 23, 2012, 4:12 PM EDT for Somerset County, Maine. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2012, 4:12 PM EDT (20:12 UTC)
Expired
Jul 23, 2012, 4:30 PM EDT
In force
18 min
Issued by
NWS Gray, ME

County Somerset County, ME

The radar

The Caribou radar (KCBW), 150 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WWUS81 KGYX 232012
SPSGYX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT MON JUL 23 2012

MEZ009-232030-
CENTRAL SOMERSET-
412 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 430 PM
EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF SEBOOMOOK...OR ABOUT 24
MILES NORTH OF GREENVILLE...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SEBOOMOOK THROUGH 430 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4586 6965 4585 6968 4586 6970 4579 6971
      4578 6972 4576 6971 4575 6975 4576 6978
      4574 6980 4584 6988 4593 6967

$$


LEGRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:54 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 2:54 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT MON JUL 23 2012

.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE WEST...MOVING INTO NEW ENGLAND
LATE TONIGHT. IT WILL CROSS THE AREA TUESDAY MORNING. HIGH
PRESSURE WILL BUILD IN FROM THE WEST TUESDAY NIGHT THROUGH
WEDNESDAY. LOW PRESSURE WILL PASS THROUGH NEW ENGLAND THURSDAY
THEN HEAD INTO THE MARITIMES ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...MOSTLY MINOR CHANGES TO THE FCST TO ACCOUNT FOR THE
LATEST CONVECTIVE TRENDS. HAVE TRIMMED BACK THE ENHANCED TSTM
WORDING OUT OF THE PWM AREA...AS CONVECTIVE INITIATION LOOKS LIKE
IT WILL REMAIN TIED TO OROGRAPHICS AND ELEVATED HEATING SOURCES.

PREVIOUS DISCUSSION...THIS WILL ALLOW AMPLE HEATING OF A MOIST
AIR MASS IN PLACE ACROSS NRN NEW ENGLAND. WITH MID LVL LAPSE RATES
AROUND 7 C/KM ADVECTING OVERHEAD...SFC TEMPS IN THE MID 80S AND
DEW POINTS IN THE MID 60S SHOULD YIELD MLCAPE VALUES AROUND 1500
J/KG. LIMITING FACTOR TODAY WILL BE SHEAR...AS EFFECTIVE VALUES
WILL REMAIN BLO 30 KTS. THIS WOULD SUGGEST AFTN DIURNALLY FORCED
CONVECTION WILL BE LOOSELY ORGANIZED MULTICELLS. LLVL
THERMODYNAMIC ENVIRONMENT COUPLED WITH INCREASING PWAT
VALUES...AOA 1.5 INCHES...SUGGEST THAT HEAVY RAFL AND ISOLD WIND
GUSTS WILL BE PSBL WITH THESE TSTMS. ISOLD SVR TSTMS MAY BE
PSBL...BUT WILL BE OF A MORE PULSE VARIETY. SLOW FORECASTED MOTION
OF TSTMS COUPLED WITH HIGH PWAT VALUES WILL ELEVATE THE FLASH
FLOOD THREAT THRU TNGT AS WELL.

STRONGER FORCING FOR ASCENT AND SHEAR ARRIVE LATER THIS EVE...AS
COLD FNT APPROACHES FROM THE W. WHILE WE LOSE DAYTIME
HEATING...LAPSE RATES ALOFT REMAIN FAVORABLE...AND MUCAPE VALUES
MAY ACTUALLY INCREASE IMMEDIATELY AHEAD OF FNT. WITH CAPE
REMAINING IN EXCESS OF 1000 J/KG AND A VERY SHALLOW STABLE LYR
DEPICTED NEAR THE SFC...HAVE MAINTAINED SMALL HAIL...GUSTY WINDS
THRU 06Z.

ANOTHER COMPLICATING FACTOR IS ONGOING MCS IN SRN CANADA. THIS IS
LOCATED IN THE FAVORABLE LEFT EXIT REGION OF APPROACHING JET
STREAK...SO SOME SUSTAINED FORCING IS PSBL. LIGHTNING HAS
DECREASED AND CLOUD TOPS ARE WARMING WITH TIME...SUGGESTING
GRADUAL WEAKENING FROM HERE ON OUT. ANTICYCLONIC OUTFLOW AND
TRANSVERSE BANDING SAYS THIS COMPLEX WAS WELL ORGANIZED...AND
EMBEDDED MCV FEATURE MIGHT BE A PSBL FOCUS FOR AFTN CONVECTION.
THERE ALREADY APPEARS TO BE ONE VISIBLE ON THE NRN EDGE OF THE
MCS...THAT IS DRIFTING EWD TOWARDS FAR NRN ME.

THIS ALL POINTS TO AT LEAST A COUPLE OF ROUNDS OF
TSTMS...ESPECIALLY FOR NH AND IMMEDIATELY ADJACENT ME.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
QUESTION TUE WILL BE THE AMOUNT...IF ANY...INSOLATION WE CAN SEE
ALONG THE COAST AN ADJACENT INTERIOR. IF WE CAN BREAK OUT INTO
SOME SUN...TEMPS WILL WARM INTO THE 80S...WITH DEW POINTS POOLING
AHEAD OF THE FNT INTO THE MID/UPR 60S. THIS WILL ALLOW TSTMS TO
STRENGTHEN OR RE-FIRE ALONG FNT. AMPLE CAPE AND INCREASED SHEAR
POINT TOWARDS STRONG TSTMS PSBL...WITH HEAVY RAFL...GUSTY WINDS
AND HAIL ALL BEING THREATS. THE SPC HAS PLACED THE AREA
HIGHLIGHTED ABV IN A SLIGHT RISK FOR TOMORROW. AGAIN...THIS IS
HIGHLY CONDITIONAL ON SEEING ENOUGH SUNSHINE TO REALIZE THE
POTENTIAL INSTABILITY.

OTHERWISE...FNT WILL CLEAR THE AREA AND COOLER AND DRIER AIR WILL
FOLLOW.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SFC HIGH AND UPR LVL RIDGE BRING IN COOL CANADIAN AIR ON WEDNESDAY
AS H8 TEMPS START OUT BELOW PLUS 10 C THEN ONLY SLOWLY REBOUND BY
LATE IN THE DAY. THE UPR LVL RIDGE BREAKS DOWN AS THE HIGH MOVES OUT
TO THE SE FOR THURSDAY. THIS ALLOWS AN UPR LVL SHORT WAVE TO PUSH NE
INTO THE REGION BRINGING A SFC LOW...WARMER AND MORE HUMID AIR TO
THE REGION WHICH WILL GIVE US THE CHC FOR SHRA/TSTM ACTIVITY.

THE UPR LVL TROF AND SFC LOW/TRAILING FNT MOVE OFF TO THE E FOR
FRIDAY AS AN AREA OF HIGH PRES BRINGS FAIR WX. THIS HIGH ALSO MOVES
OUT TO SEA QUICKLY FOR SATURDAY. AN UPR LVL TROF DIGS ACROSS THE MID
WEST TOWARD THE E COAST ON SATURDAY WHILE A SFC LOW DEVELOPS OVER
THE MID ATLANTIC REGION. THIS SYSTEM LOOKS LIKE IT WILL STAY MOSTLY
TO OUR S SATURDAY THRU SUNDAY...THOUGH SRN AREAS COULD SEE SOME
PRCP. HOWEVER...ANY CHANGE IN THE PATH OF THIS FEATURE COULD PUSH
PRCP FURTHER N OR S.

THE SFC AND UPR LVL FEATURE MOVE SLOWLY OUT TO SEA FOR MONDAY
ALLOWING A WEAK AND DISORGANIZED AREA OF HIGH PRES TO MOVE INTO THE
REGION. AT THE SAME TIME THE UPR LVL FLOW HAS A BROAD AREA OF
TROUGHINESS OVER THE NE WHICH COULD HELP TRIGGER ISOLD TO SCT
CONVECTIVE PRCP.

GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR
WEDNESDAY AND WEDNESDAY NGT. FOR REST OF THE LONG TERM FCST
USED GMOS...EXCEPT USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR
MAX AND MIN TEMPS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM...THIS AFTN AND EVE...VFR CONDS EXPECTED OUTSIDE OF
SHRA/TSTMS. MVFR OR LOWER WILL BE PSBL IN ANY SHRA/TSTM.
TNGT...VSBYS/CIGS WILL LOWER AS MOIST AIR MASS COOLS. EXPECTING
PATCHY FOG TO DEVELOP AS WELL AS WIDESPREAD SHRA/TSTMS TO LIMIT
VSBYS AND CIGS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...SFC LOW COULD BRING
SHRA/TSTMS WITH CHC FOR MVFR/IFR CONDITIONS. ANOTHER SYSTEM MOVING
BY TO OUR S MAY BE CLOSE ENOUGH TO BRING MVFR TO IFR CONDITIONS
INTO THE FCST AREA WITH THE HIGHEST CHC OVER SRN AREAS AND LOWEST
CHC OVER NRN AREAS.

&&

.MARINE...
SHORT TERM...SCA FOR SEAS WILL CONTINUE THRU TOMORROW. WINDS MAY
APPROACH 25 KT AT TIMES...BUT GUSTS SHOULD REMAIN INFREQUENT.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...NW FLOW WITH COOLER AIR
MOVING IN ON WEDNESDAY MAY PRODUCE SOME GUSTS TO SCA LEVELS.
APPROACHING LOW PRODUCING SW FLOW LATE THURSDAY INTO THURSDAY NGT
COULD GENERATE SCA LEVEL WINDS AND SEAS WITH SEAS SLOW TO DROP
BELOW SCA LEVELS THRU FRIDAY.

&&

.EQUIPMENT...
SPECIAL NOTE: COMMUNICATIONS CIRCUIT STILL OUT AT KRKD AND KLEW. TAF
FOR KRKD WILL CONTINUE TO HAVE "AMD NOT SKED" UNTIL COMMUNICATIONS
PROBLEMS ARE RESOLVED. AT THIS TIME WE HAVE NO ESTIMATE OF WHEN A
RETURN TO SERVICE IS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT TUESDAY
     FOR ANZ150-152.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT TUESDAY
     FOR ANZ154.

&&

LEGRO/SJC
Hazardous weather outlook, Jul 23, 2:58 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
258 PM EDT MON JUL 23 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-241900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
258 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON
THROUGH TONIGHT.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON AND EVENING...
ARRIVING BY LATE TONIGHT. A CHANCE OF THUNDERSTORMS WILL BE
POSSIBLE FOR MOST OF THE REGION THROUGH THAT TIME. ONE ROUND OF
THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING...ESPECIALLY ACROSS
NEW HAMPSHIRE AND IMMEDIATELY ADJACENT WESTERN MAINE LATE THIS
AFTERNOON INTO THIS EVENING. HEAVY RAIN IS THE PRIMARY THREAT FROM
THESE STORMS...BUT AN ISOLATED WIND GUST OR LARGE HAIL REPORT IS
POSSIBLE. LATER TONIGHT THE MAIN COLD FRONT ARRIVES WITH MORE
WIDESPREAD THUNDERSTORMS SWEEPING ACROSS THE AREA. HEAVY RAIN WILL
REMAIN A THREAT...WITH A FEW SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-241900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
258 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT WITH GUSTY
WINDS, ABRUPT WIND SHIFTS, HAIL, HEAVY RAIN WITH NEAR ZERO
VISIBILITY, FREQUENT LIGHTNING STRIKES AND ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:39 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT MON JUL 23 2012

MEZ009-232015-
CENTRAL SOMERSET-
339 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 415 PM
EDT...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF ROCKWOOD...OR ABOUT 22
MILES NORTHWEST OF GREENVILLE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROCKWOOD AND
SEBOOMOOK THROUGH 415 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4597 6967 4586 6965 4585 6968 4586 6970
      4576 6971 4575 6975 4576 6978 4571 6979
      4568 6974 4569 6989 4579 6997 4598 6968

LEGRO
Special weather statement, Jul 23, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT MON JUL 23 2012

MEZ009-232030-
CENTRAL SOMERSET-
412 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 430 PM
EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF SEBOOMOOK...OR ABOUT 24
MILES NORTH OF GREENVILLE...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SEBOOMOOK THROUGH 430 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4586 6965 4585 6968 4586 6970 4579 6971
      4578 6972 4576 6971 4575 6975 4576 6978
      4574 6980 4584 6988 4593 6967

LEGRO

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:39 PM EDTSpecial Weather StatementGYXSomerset36 min
Jul 23, 6:53 PM EDTSevere Thunderstorm WarningGYXOxford37 min

Nearby

Special Weather Statements in Maine, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.